Aspects in Complex Hyperbolicity

  • Sai-Kee YeungEmail author
Conference paper
Part of the Abel Symposia book series (ABEL, volume 10)


The purpose of this article is explain some aspects in complex hyperbolicity, through discussions of examples. We would focus our discussions on some recent results of Wing-Keung To and myself on Kobayashi hyperbolicity of some moduli space of polarized varieties, but would also mention some related results in complex hyperbolicity, as well as some examples for arithmetic problems related to hyperbolicity.


Modulus Space Complex Manifold Ample Divisor Holomorphic Sectional Curvature Compact Complex Manifold 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


  1. 1.
    Ahlfors, L.: The theory of meromorphic curves. Acta Soc. Sci. Fenn. N. S. A 3, 1–31 (1941)Google Scholar
  2. 2.
    Ahlfors, L.: Some remarks on Teichmüller’s space of Riemann surfaces. Ann. Math. 74, 171–191 (1961)zbMATHMathSciNetCrossRefGoogle Scholar
  3. 3.
    Ahlfors, L.: Curvature properties of Teichmüller’s space. J. Anal. Math. 9, 161–176 (1961/1962)Google Scholar
  4. 4.
    Ash, A., Mumford, D., Rapoport, M., Tai, Y.-S.: Smooth compactification of locally symmetric varieties. In: Lie Groups: History, Frontier and Applications, vol. 4. Mathematical Science Press, Brookline (1975)Google Scholar
  5. 5.
    Aubin, T.: Équations du type Monge-Ampère sur les variétés kähleriennes compactes. C. R. Acad. Sci. Paris Sér. A-B, 283, A119–A121 (1976)MathSciNetGoogle Scholar
  6. 6.
    Baily, W.L., Borel, A.: Compactification of arithmetic quotients of bounded symmetric domains. Ann. Math. 84, 442–528 (1966)zbMATHMathSciNetCrossRefGoogle Scholar
  7. 7.
    Bloch, A., Sur les systèmes de fonctions uniformes satisfaisant à lÕéquation dÕune variété algőbrique dont lÕirrégularité dépasse la dimension Jour. de math. pures et appl. 5, 19–66 (1926)zbMATHGoogle Scholar
  8. 8.
    Borel, A.: Cohomoloǵie de sous-groupes discrets et représentations de groupes semi-simples. Astérisque 32–33, 73–112 (1996)Google Scholar
  9. 9.
    Brody, R.: Compact manifolds in hyperbolicity. Trans. Am. Math. Soc. 235, 213–219 (1978)zbMATHMathSciNetGoogle Scholar
  10. 10.
    Cartan, H.: Sur les źeros des combinaisons lińeaires de p fonctions holomorphes données. Mathematica (Cluj) 7, 5–29 (1933)MathSciNetGoogle Scholar
  11. 11.
    Clemens, H.: Curves on generic hypersurfaces. Ann. Sci. École Norm. Sup. 19, 629–636 (1986)zbMATHMathSciNetGoogle Scholar
  12. 12.
    Demailly, J.: Algebraic criteria for Kobayashi hyperbolic projective varieties and jet differentials. In: Algebraic Geometry-Santa Cruz 1995. Proceedings of Symposia in Pure Mathematics, vol. 62, pp. 285–360, Part 2. American Mathematical Society, Providence (1997)Google Scholar
  13. 13.
    Demailly, J.: Holomorphic Morse inequalities and the Green-Griffiths-Lang conjecture. Pure Appl. Math. Q. 7, 1165–1207 (2011)zbMATHMathSciNetCrossRefGoogle Scholar
  14. 14.
    Demailly, J., El Goul, J.: Hyperbolicity of generic surfaces of high degree in projective 3-space. Am. J. Math. 122, 515–546 (2000)zbMATHCrossRefGoogle Scholar
  15. 15.
    Deraux, M.: On the universal cover of certain exotic Kähler surfaces of negative curvature. Math. Ann. 329, 653–683 (2004)zbMATHMathSciNetCrossRefGoogle Scholar
  16. 16.
    Diverio, S., Merker, J., Rousseau, E.: Effective algebraic degeneracy. Invent. Math. 180, 161–223 (2010)zbMATHMathSciNetCrossRefGoogle Scholar
  17. 17.
    Ein, L.: Subvarieties of generic complete intersections. Invent. Math. 94, 163–169 (1988)zbMATHMathSciNetCrossRefGoogle Scholar
  18. 18.
    Faltings, G.: Endlichkeitssätze für abelsche Varietäten über Zahlkörpern. Invent. Math. 73, 349–366 (1983); corrigendum, ibid. 75, 381 (1984)Google Scholar
  19. 19.
    Faltings, G.: Diophantine approximation on abelian varieties. Ann. Math. 133, 549–576 (1991)zbMATHMathSciNetCrossRefGoogle Scholar
  20. 20.
    Faltings, G.: The general case of S. Lang’s conjecture. In: Barsotti Symposium in Algebraic Geometry (Abano Terme, 1991). Perspective Mathematics, vol. 15, pp. 175–182. Academic, San Diego (1994)Google Scholar
  21. 21.
    Green, M., Griffiths, P.: Two applications of algebraic geometry to entire holomorphic mappings. In: The Chern Symposium 1979 (Proceedings of International Symposium, Berkeley, 1979), pp. 41–74. Springer, New York/Berlin (1980)Google Scholar
  22. 22.
    Kobayashi, S.: Hyperbolic complex spaces. In: Grundlehren der Mathematischen Wissenschaften, vol. 318. Springer, Berlin (1998)Google Scholar
  23. 23.
    Kodaira, K., Morrow, J.: Complex Manifolds. AMS Chelsea Publishing, Providence (2006)zbMATHGoogle Scholar
  24. 24.
    Koiso, N.: Einstein metrics and complex structures. Invent. Math. 73, 71–106 (1983)zbMATHMathSciNetCrossRefGoogle Scholar
  25. 25.
    Kovács, S.: Families over a base with a birationally nef tangent bundle. Math. Ann. 308, 347–359 (1997)zbMATHMathSciNetCrossRefGoogle Scholar
  26. 26.
    Kovács, S.: Algebraic hyperbolicity of fine moduli spaces. J. Algebr. Geom. 9, 165–174 (2000)zbMATHGoogle Scholar
  27. 27.
    Lang, S.: Hyperbolic diophantine analysis. Bull. A.M.S. 14, 159–205 (1986)Google Scholar
  28. 28.
    McQuillan, M.: Diophantine approximation and foliations. Publ. Math. Inst. Hautes Études Sci. 87, 121–174 (1998)zbMATHMathSciNetCrossRefGoogle Scholar
  29. 29.
    McQuillan, M.: Holomorphic curves on hyperplane sections of 3-folds. Geom. Funct. Anal. 9, 370–392 (1999)zbMATHMathSciNetCrossRefGoogle Scholar
  30. 30.
    Merker, J.: Low pole order frames on vertical jets of the universal hypersurface. Ann. Inst. Fourier (Grenoble) 59, 1077–1104 (2009)zbMATHMathSciNetCrossRefGoogle Scholar
  31. 31.
    Merker, J.: Siu-Yeung jet differentials on complete intersection surfaces X 2 in P 4(C) (preprint).
  32. 32.
    Migliorini, L.: A smooth family of minimal surfaces of general type over a curve of genus at most one is trivial. J. Algebr. Geom. 4, 353–361 (1995)zbMATHMathSciNetGoogle Scholar
  33. 33.
    Mok, N.: Projective algebraicity of minimal compactifications of complex-hyperbolic space forms of finite volume. In: Perspectives in Analysis, Geometry, and Topology. Progress in Mathematics, vol. 296, pp. 331–354. Birkhäuser/Springer, New York (2012)Google Scholar
  34. 34.
    Mostow, G.D., Siu, Y.-T.: A compact Kähler surface of negative curvature not covered by the ball. Ann. Math. 112, 321–360 (1980)zbMATHMathSciNetCrossRefGoogle Scholar
  35. 35.
    Nannicini, A.: Weil-Petersson metric in the moduli space of compact polarized Kähler-Einstein manifolds of zero first Chern class. Manu. Math. 54, 405–438 (1986)zbMATHMathSciNetCrossRefGoogle Scholar
  36. 36.
    Noguchi, J., Winkelmann, J., Yamanoi, K.: The value distribution of holomorphic curves into semi-abelian varieties. C. R. Acad. Sci. Paris Sér. I Math. 331, 235–240 (2000)zbMATHMathSciNetCrossRefGoogle Scholar
  37. 37.
    Paun, M.: Vector fields on the total space of hypersurfaces in the projective space and hyperbolicity. Math. Ann. 340, 875–892 (2008)zbMATHMathSciNetCrossRefGoogle Scholar
  38. 38.
    Rousseau, E.: Weak analytic hyperbolicity of generic hypersurfaces of high degree in P 4. Ann. Fac. Sci. Toulouse Math. (6) 16, 369–383 (2007)Google Scholar
  39. 39.
    Royden, H.L., Intrinsic metrics on Teichmüller space. In: Proceedings of the International Congress of Mathematicians (Vancouver, B.C., 1974), vol. 2, pp. 217–221. Canadian Mathematical Congress, Montreal (1975)Google Scholar
  40. 40.
    Ru, M.: Integral points and the hyperbolicity of the complement of hypersurfaces. J. Reine Angew. Math. 442, 163–176 (1993)zbMATHMathSciNetGoogle Scholar
  41. 41.
    Schumacher, G.: The curvature of the Petersson-Weil metric on the moduli space of Kähler-Einstein manifolds. In: Complex Analysis and Geometry. University Series in Mathematics, pp. 339–354. Plenum, New York (1993)Google Scholar
  42. 42.
    Schumacher, G.: Positivity of relative canonical bundles and applications. Invent. Math. 190, 1–56 (2012)zbMATHMathSciNetCrossRefGoogle Scholar
  43. 43.
    Siu, Y.-T.: Curvature of the Weil-Petersson metric in the moduli space of compact ähler-Einstein manifolds of negative first Chern class. In: Contributions to Several Complex Variables. Aspects of Mathematics, E9, pp. 261–298. Vieweg, Braunschweig (1986)Google Scholar
  44. 44.
    Siu, Y.-T.: Hyperbolicity problems in function theory. In: Five Decades as a Mathematician and Educator, pp. 409–513. World Scientific, River Edge (1995)Google Scholar
  45. 45.
    Siu, Y.-T.: Hyperbolicity in complex geometry. In: The Legacy of Niels Henrik Abel, pp. 543–566. Springer, Berlin (2004)Google Scholar
  46. 46.
    Siu, Y.-T.: Hyperbolicity of Generic High-Degree Hypersurfaces in Complex Projective Spaces to appear in Inv. Math.Google Scholar
  47. 47.
    Siu, Y.-T., Yau, S.-T.: Compactification of negatively curved complete Kähler mani- folds of finite volume. In: Yau, S.-T. (ed.) Seminar on Differential Geometry. Annals of Mathematics Studies, vol. 102, pp. 363–380. Princeton University Press, Princeton (1982)Google Scholar
  48. 48.
    Siu, Y.-T., Yeung, S.-K.: Hyperbolicity of the complement of a generic smooth curve of high degree in the complex projective plane. Invent. Math. 124, 573–618 (1996)zbMATHMathSciNetCrossRefGoogle Scholar
  49. 49.
    Siu, Y.-T., Yeung, S.-K.: A generalized Bloch’s theorem and the hyperbolicity of the complement of an ample divisor in an abelian variety. Math. Ann. 306, 743–758 (1996); Erratum, ibid, 326, 205–207 (2003)Google Scholar
  50. 50.
    Siu, Y.-T., Yeung, S.-K.: Defects for ample divisors of abelian varieties, Schwarz lemma, and hyperbolic hypersurfaces of low degrees. Am. J. Math. 119, 1139–1172 (1997); Addendum, ibid, 125, 441–448 (2003)Google Scholar
  51. 51.
    To, W.-K., Yeung, S.-K.: Finsler metrics and Kobayashi hyperbolicity of the moduli spaces of canonically polarized manifolds. Ann. Math. 181, 547–586 (2015)zbMATHMathSciNetCrossRefGoogle Scholar
  52. 52.
    To, W.-K., Yeung, S.-K.: Augmented Weil-Petersson metrics on moduli spaces of polarized Ricci-flat Kähler manifolds, preprint.Google Scholar
  53. 53.
    Viehweg, E., Zuo, K.: On the Brody hyperbolicity of moduli spaces for canonically polarized manifolds. Duke Math. J. 118, 103–150 (2003)zbMATHMathSciNetCrossRefGoogle Scholar
  54. 54.
    Voisin, C.: On a conjecture of Clemens on rational curves on hypersurfaces. J. Diff. Geom. 44, 200–213 (1996); A correction, ibid, 49, 601–611 (1998)Google Scholar
  55. 55.
    Vojta, P.: Diophantine approximation and Nevanlinna theory. In: Arithmetic Geometry, Cetraro, Italy 2007. Lecture Notes in Mathematics 2009, pp. 111–230. Springer, Berlin/Heidelberg (2011)Google Scholar
  56. 56.
    Vojta, P.: Siegel’s theorem in the compact case. Ann. Math. 133, 509–548 (1991)zbMATHMathSciNetCrossRefGoogle Scholar
  57. 57.
    Vojta, P.: Integral points on subvarieties of semiabelian varieties, II. Am. J. Math. 121, 283–313 (1999)zbMATHMathSciNetCrossRefGoogle Scholar
  58. 58.
    Wolpert, S.A.: Chern forms and the Riemann tensor for the moduli space of curves. Invent. Math. 85, 119–145 (1986)zbMATHMathSciNetCrossRefGoogle Scholar
  59. 59.
    Yau, S.-T.: On the Ricci curvature of a compact Kähler manifold and the complex Monge-Ampère equation. I. Comm. Pure Appl. Math. 31, 339–411 (1978)zbMATHCrossRefGoogle Scholar
  60. 60.
    Yeung, S.-K.: Holomorphic one-forms, integral and rational points on complex hyperbolic surfaces. J. Reine Angew. Math. 697, 1–14 (2014)zbMATHMathSciNetCrossRefGoogle Scholar

Copyright information

© Springer International Publishing Switzerland 2015

Authors and Affiliations

  1. 1.Department of MathematicsPurdue UniversityWest LafayetteUSA

Personalised recommendations